Alert archive / Washington / Wind Advisories in 2014
Wind Advisory 5, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Feb 13, 2014, 2:58 PM PST for San Juan County, Washington. It took effect at Feb 14, 2014, 12:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2014, 2:58 PM PST (22:58 UTC)
- In effect from
- Feb 14, 2014, 12:00 AM PST
- Expired
- Feb 14, 2014, 10:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
910 WWUS76 KSEW 132258 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 258 PM PST THU FEB 13 2014 WAZ001-503-506-510-141300- /O.NEW.KSEW.WI.Y.0005.140214T0800Z-140214T1800Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 258 PM PST THU FEB 13 2014 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST FRIDAY FOR THE NORTH INTERIOR OF WESTERN WASHINGTON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST FRIDAY. * SOME AFFECTED LOCATIONS...CHERRY POINT...BELLINGHAM...MOUNT VERNON...ANACORTES...CAMANO ISLAND...WHIDBEY ISLAND...PORT TOWNSEND... AND THE SAN JUAN ISLANDS. * TIMING...WIND INCREASING THIS EVENING...BECOMING STRONG OVERNIGHT AND FRIDAY MORNING. STRONGEST WINDS FROM 2 TO 6 AM. * WIND...SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ HANER WEATHER.GOV/SEATTLE
1 follow-up statement
161 WWUS76 KSEW 141231 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 431 AM PST FRI FEB 14 2014 WAZ001-503-506-510-142045- /O.NEW.KSEW.HW.A.0003.140215T2000Z-140216T1400Z/ /O.CON.KSEW.WI.Y.0005.000000T0000Z-140214T1800Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 431 AM PST FRI FEB 14 2014 ...WIND ADVISORY REMAINS IN EFFECT FOR THE NORTHWEST INTERIOR UNTIL 10 AM PST THIS MORNING... ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. * WIND...SOUTHERLY 20 TO 30 MPH WITH GUSTS TO 45 MPH THIS MORNING. EXPECT SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS NEAR 60 MPH SATURDAY AFTERNOON AND NIGHT. * SOME AFFECTED LOCATIONS...CHERRY POINT...BELLINGHAM...OAK HARBOR...AND MOUNT VERNON. * TIMING...WINDS WILL DIMINISH THIS MORNING. EXPECT VERY STRONG...POSSIBLY DAMAGING...WINDS...TO DEVELOP SATURDAY AFTERNOON...WITH THE HIGHEST SPEEDS ANTICIPATED SATURDAY NIGHT. * IMPACTS...HIGH WINDS CAN DOWN TREES AND POWER LINES AS WELL AS DAMAGE PROPERTY AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND/OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. && $$ WAZ516-517-142045- /O.NEW.KSEW.HW.A.0003.140215T2000Z-140216T1400Z/ NORTH COAST-CENTRAL COAST- 431 AM PST FRI FEB 14 2014 ...HIGH WIND WATCH IN EFFECT FOR THE COAST FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. * WIND...SOUTHERLY 30 TO 40 MPH WITH GUSTS TO 65 MPH POSSIBLE SATURDAY AFTERNOON AND NIGHT. * SOME AFFECTED LOCATIONS...WESTPORT...OCEAN SHORES...HOQUIAM... FORKS...AND LA PUSH. * TIMING...VERY STRONG...POSSIBLY DAMAGING...WINDS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON...WITH THE HIGHEST SPEEDS ANTICIPATED LATE IN THE DAY SATURDAY OR EARLY SATURDAY EVENING. * IMPACTS...HIGH WINDS CAN DOWN TREES AND POWER LINES AS WELL AS DAMAGE PROPERTY AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND/OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 10:07 AM PST, 4 hours 51 minutes earlier.
Area forecast discussion, Feb 13, 10:07 AM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
1007 AM PST THU FEB 13 2014
.SYNOPSIS...A LULL IN THE WEATHER IS EXPECTED THIS AFTERNOON AND
EVENING. A STORM SYSTEM WILL ARRIVE LATE THIS EVENING AND OVERNIGHT.
A SECOND STORM WILL ARRIVE SATURDAY...FOLLOWED BY A THIRD STORM ON
SUNDAY AFTERNOON. EACH STORM WILL CONTAIN STRONG WIND...PERIODS OF
HEAVY RAIN AND LOTS OF MOUNTAIN SNOW.
&&
.SHORT TERM...AN ANCHORING UPPER LOW OVER SOUTH-CENTRAL ALASKA WILL
HELP TO KEEP THE POSITIVELY TILTED LONGWAVE TROUGH OVER THE ERN PAC
THROUGH THIS WEEKEND. THIS LONGWAVE TROUGH HAS DIRECTED AN ACTIVE
AND ENERGETIC FLOW OF W-SW JET STREAM WINDS INTO THE PAC NW...WITH A
SERIES OF FRONTS AND STORMS WAITING UPSTREAM. THROUGH SUNDAY
NIGHT...THREE SEPARATE FRONTS OR STORMS ARE EXPECTED TO AFFECT THE
WRN WA WEATHER...EACH PERHAPS MORE IMPACTFUL THAN THE LAST. WEATHER
SYSTEMS WILL ARRIVE LATE THIS EVENING...SATURDAY...AND SUNDAY. EACH
SYSTEM WILL BRING ITS SHARE OF RAIN...WIND AND MOUNTAIN SNOW. LULLS
OF 6-12 HOURS WILL OCCUR BETWEEN WEATHER SYSTEMS...ALLOWING FOR
BREAKS WITH LESS WIND...BREAKS IN THE CLOUDS AND A BREAK IN PRECIP.
FOR TONIGHT...LOOKS LIKE A PREDOMINANTLY DRY EVNG FOR WRN WA. BY
LATE TONIGHT...A 975 MB LOW WILL PASS NW OF HAIDA GWAII WITH A
TRAILING FRONT SPREADING INTO WRN WA. A 500 MB HEIGHT FALL CENTER
WILL PASS EAST ALONG THE U.S./CANADIAN BORDER...AND 140-160 KT UPPER
JET WILL CUT ACROSS WRN WA...ENERGIZING THE FRONT AS IT PASSES
THROUGH THE REGION. RAIN WILL QUICKLY SPREAD ACROSS WRN WA BTWN 06Z
AND 12Z TONIGHT. SNOW LEVELS OF 2500-3500 FEET WILL SUPPORT MODERATE
TO HEAVY SNOW IN THE MTNS. A COLD FRONT WILL PASS THROUGH WRN WA
FROM 12Z-15Z...TURNING PRECIP TO A MORE SHOWERY REGIME. FROM A WIND
PERSPECTIVE...GRADIENTS IN THE PRE-FRONTAL ENVIRONMENT ARE MORE
DECIDEDLY SE...FAVORING STRONGER ADVISORY-LEVEL WIND FOR THE COAST
AND THE NORTH INTERIOR ZONES. STRONGER WINDS POSSIBLE TOO IN
THURSTON AND PIERCE COUNTIES. WILL BE CONSIDERING WIND ADVISORIES
WITH THE AFTN FCST. BREEZY AND WINDY ONSHORE WINDS WILL FOLLOW
DURING THE DAY ON FRI. LOOKS LIKE A BREAK IN THE WEATHER FROM LATE
FRI AFTN INTO EARLY SAT MRNG.
THE NEXT WEATHER SYSTEM SHOULD ARRIVE AROUND MID-DAY ON SATURDAY. AN
ENERGETIC NEGATIVELY TILTED TROUGH...PRECEDED BY STRONG UPPER LEVEL
DIVERGENCE...WILL HELP A 975 MB LOW TO SPIN UP BTWN VANCOUVER ISLAND
AND HAIDA GWAII...WITH A NEGATIVELY TILTED COLD FRONT QUICKLY
CROSSING WRN WA ARND 00Z-03Z ON SAT AFTN/EVNG. HEAVY RAIN WILL
QUICKLY OVERSPREAD WRN WA ON SAT AFTN...AND SE GRADIENTS WILL AGAIN
SUPPORT ADVISORY-LEVEL WINDS FOR AT LEAST THE COAST AND NORTH
INTERIOR...PERHAPS A FEW OTHER ZONES AS WELL IN THE AFTN AND EARLY
EVNG. ONCE AGAIN...THE MTNS SLATED FOR MORE HEAVY SNOW...THOUGH THE
SNOW LEVEL MAY BRIEFLY SPIKE TO NEAR 4000 FEET JUST AHEAD OF THE
COLD FRONT. A SHORT BREAK IN THE WEATHER IS EXPECTED ON SUNDAY
MORNING.
PERHAPS MOST CONCERNING IS THE THIRD SYSTEM...SLATED TO ARRIVE ON
SUNDAY AFTN. A STRONG FRONTAL WAVE WILL DEVELOP IN THE FAVORED LEFT
EXIT REGION OF AN UPPER JET AS IT APPROACHES THE WA COAST. DESPITE A
980 MB LOW CENTER WEST OF NORTHERN VANCOUVER ISLAND ON SUN
AFTN...THE OPEN FRONTAL WAVE WILL BRING A STRONG PRESSURE FALL
CENTER ACROSS SOUTHERN VANCOUVER ISLAND...AND S-SW 850 MB WINDS UP
TO AN IMPRESSIVE 70-80 KNOTS OVER SW WA ON SUN AFTN. WITH THE 12Z
GFS FORECASTING THE AST-UIL GRADIENT ARND +7 MB AT THAT TIME...THIS
COULD SPELL A DAMAGING HIGH WIND EVENT FOR THE COAST. OTHER ZONES
COULD ALSO EXPERIENCE HIGH WIND...WHICH BY DEFINITION MEANS
SUSTAINED WINDS OF 40+ MPH OR GUSTS OF 58+ MPH. WINDS THIS STRONG
AND OUR TERRAIN COULD FOCUS 1-3 FEET OF SNOW IN THE MTNS FROM
MID-DAY SUNDAY THROUGH MID-DAY MONDAY. HANER
.LONG TERM...FROM PREVIOUS DISCUSSION...
BEYOND MON...IT APPEARED THAT THE WEATHER PATTERN WILL TREND TOWARD
A COLDER ONE...WITH HIGHS ANTICIPATED TO RUN BELOW NORMAL.
&&
.HYDROLOGY...
THE SNOW LEVEL WILL REMAIN FAIRLY LOW THROUGH FRI OR MAINLY IN THE
2500 TO 3K FOOT RANGE. THE FRI SYSTEM WILL ALSO BE FAST-MOVING.
RIVER FLOODING IS NOT ANTICIPATED THRU FRI...ALTHOUGH THERE WILL
LIKELY BE SOME SHARP RISES FRI ON THE LOWER ELEVATION BASIN RIVERS
SUCH AS THE SKOKOMISH. ANOTHER STRONG AND WET SYSTEM WILL IMPACT THE
REGION ON SATURDAY. THE SNOW LEVELS ARE EXPECTED TO BRIEFLY CLIMB TO
4500 TO NEAR 5K FEET WITH THIS SYSTEM. THIS COMBINED WITH HEAVY
RAINFALL COULD LEAD TO SOME MINOR FLOODING ON SATURDAY ON THE
FLASHIER RIVERS SUCH AS THE SKOKOMISH AND THE LOWER ELEVATION BASIN
RIVERS SUCH AS THE CHEHALIS.
BEYOND SATURDAY...IT APPEARED THAT THE TREND WAS TOWARD A COLDER
PATTERN AND THIS SHOULD DECREASE THE RISK OF ANY RIVER FLOODING...
ALTHOUGH THE SKOKOMISH RIVER MIGHT COME CLOSE TO FLOODING ON SUNDAY.
&&
.AVIATION...STRONG WESTERLY FLOW ALOFT WILL CONTINUE INTO THE
WEEKEND RESULTING IN A VERY ACTIVE WEATHER PATTERN OVER THE REGION.
STRONG ONSHORE SURFACE FLOW THIS MORNING WILL EASE THIS AFTERNOON AS
A SURFACE RIDGE MOVES OVER W WA. THE AIR MASS HAS DRIED OUT QUITE A
BIT UNDER THE STRONG W FLOW AND VFR CONDITIONS PREDOMINATE. THERE
WILL STILL BE SCATTERED SHOWERS OVER THE MOUNTAINS AND ISOLATED
SHOWERS OVER THE LOWLANDS. SHOWERS BLOWING E OFF THE OLYMPICS COULD
BRING SOME SPOTTY MVFR CIGS AROUND PUGET SOUND. UPSLOPE FLOW OVER
THE CASCADES WILL KEEP THEM OBSCURED TODAY.
THE STRONG WESTERLY ONSHORE FLOW WILL KEEP GUSTY W-SW WINDS
8-15G25KT GOING FROM ABOUT WHIDBEY ISLAND SOUTHWARD THROUGH
22Z...WITH WINDS WEAKENING AFTER THAT.
KSEA...VFR CONDITIONS THROUGH 08Z. JUST SCT CLOUDS TODAY...ALTHOUGH
THERE COULD BE SOME BRIEF CIGS BKN040-050 FROM CLOUDS BLOWING E OFF
THE OLYMPICS. SURFACE WINDS WILL REMAIN SW 15-24 KT THROUGH 22Z THEN
DIMINISHING TO 8-14KT. NO WIND SHIFTS EXPECTED. KAM
&&
.MARINE...WESTERLY ONSHORE FLOW IS WEAKENING RAPIDLY THIS MORNING AS
A SURFACE RIDGE MOVES INLAND. THE RIDGE WILL BE OVER W WA THIS
AFTERNOON BEFORE MOVING QUICKLY EAST. ALL GALES HAVE BEEN
DROPPED...WITH RESIDUAL SCA IN PLACE FOR THE INTERIOR INTO THIS
AFTERNOON TO HANDLE THE DIMINISHING WINDS.
THE NEXT STRONG FRONTAL SYSTEM IS ON TRACK FOR LATE TONIGHT. GALE
WARNINGS HAVE ALREADY BEEN RAISED FOR LATE THIS EVENING THROUGH
FRIDAY MORNING. MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS SYSTEM
SHOWING THE STRONGEST SE GALES 12Z-15Z...THEN W GALES IN THE STRAIT
15Z-00Z FRIDAY.
PARADE OF GALE SYSTEMS CONTINUES WITH ANOTHER STRONG FRONTAL SYSTEM
ARRIVING ON SATURDAY AND THEN A SURFACE LOW ON SUNDAY. KAM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WATCH FOR THE NORTH AND CENTRAL CASCADES FROM
LATE TONIGHT THROUGH FRIDAY.
WINTER WEATHER ADVISORY FOR THE OLYMPIC MOUNTAINS FROM
TONIGHT THROUGH FRIDAY.
PZ...SMALL CRAFT ADVISORY COAST AND WEST ENTRANCE.
SMALL CRAFT ADVISORY THROUGH EARLY AFTERNOON ALL INLAND WATERS
EXCEPT ADMIRALTY INLET.
GALE WARNING MOST WATERS AGAIN TONIGHT AND FRIDAY.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:41 AM PST | Gale Warning | SEW | 37 hr | |
| Feb 13, 3:40 AM PST | Winter Storm Watch | SEW | 11 hr | |
| Feb 13, 3:40 AM PST | Winter Weather Advisory | SEW | 32 hr | |
| Feb 13, 3:04 PM PST | Small Craft Advisory | SEW | 28 hr |
Nearby
Wind Advisories in Washington, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.